Minnesota, 2024

Hail and Damaging Winds in Minnesota, July 13, 2024

July 13, 2024 · NWS ARX · 16 events in 5 counties and zones

Thunderstorms developed during the late afternoon and evening hours on July 13th. These initially took on supercell characteristics producing hail both near the Mississippi River and across portions of Dodge County before moving southeast and forming into a line of storms that produced localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$306,000
Crop damage
$121,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the late afternoon and evening hours on July 13th. These initially took on supercell characteristics producing hail both near the Mississippi River and across portions of Dodge County before moving southeast and forming into a line of storms that produced localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 1:53 PM CST, 17 minutes earlier. Its key messages:

  • Rounds of storms this afternoon through Monday night. Some storms will be strong to severe this afternoon through tonight with damaging wind gusts being the primary threat. Large hail and heavy rain are also possible. Isolated strong storms are possible Sunday with increasing probabilities for strong to severe storms on Monday.
  • Hot and humid conditions continue this weekend with highs in the upper 80s and lower 90s. Widespread heat indices in the middle to upper 90s with some areas reaching 100 on Sunday.
  • Cooler and drier conditions beginning Tuesday and into much of the upcoming week with high temperatures as low as the middle to upper 70s by the middle of the week.
Area forecast discussion, Jul 13, 1:53 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
253 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Rounds of storms this afternoon through Monday night. Some
  storms will be strong to severe this afternoon through tonight
  with damaging wind gusts being the primary threat. Large hail
  and heavy rain are also possible. Isolated strong storms are
  possible Sunday with increasing probabilities for strong to
  severe storms on Monday.

- Hot and humid conditions continue this weekend with highs in
  the upper 80s and lower 90s. Widespread heat indices in the
  middle to upper 90s with some areas reaching 100 on Sunday.

- Cooler and drier conditions beginning Tuesday and into much of
  the upcoming week with high temperatures as low as the middle
  to upper 70s by the middle of the week.

&&

.DISCUSSION...
Issued at 253 PM CDT Sat Jul 13 2024

Storms, Some Severe This Afternoon Through Tonight:

As we continue through the afternoon and evening, a messy interplay
of subtle mesoscale thermodynamic features and lifting mechanisms
will need to be monitored closely. While the overall conceptual
model for today remains vaguely similar with the thermal ridge
trying to build in leading to a developing cap. The wrinkle being
thrown into this is the convective system throughout the morning and
afternoon that pushed through northern portions of the region
earlier this morning which leaves some questions for how much
instability has been worked over and if any outflow propagation
could mitigate the capping we could see later this afternoon and
evening leading to some different potential scenarios.

With the convection spreading through portions of north-central WI
and initiating across portions of MN, observing a fairly worked over
atmosphere in these areas leading to relatively limited instability.
This in combination with the increasing 700mb temperatures further
southwest will setup a fairly sharp MUCAPE gradient later this
evening shown in the 13.15z RAP. With this in place, some of the
CAMs would suggest a cluster of storms to be able to develop with a
very weak nose of 850mb moisture transport (the 13.12z HRRR and
ARW are good examples of this). With roughly 25-40 kts of bulk
shear and fairly robust MLCAPE (2000-4000 J/kg) present in the
13.15z RAP, would think in this scenario that storm mode would
take on a multi-cell, perhaps supercellular configuration as it
progresses through with mainly a damaging wind and large hail
threat. Would not be able to completely rule out an isolated
tornado with some low-level curvature in the KRST 13.17z RAP
sounding if this scenario unfolds. The 13.12z ARW family really
likes to portray this scenario as well with little development
of an MCS later tonight with the shortwave passage, likely due
to convective contamination upstream. Not ruling out that the
previously forecasted MCS would still manifest in this scenario.
However, with downstream convection messing with overall
thermodynamics, would have serious implications for this
overnight MCS potential as it would have minimal instability to
work with. Either way, will need watch this convection over MN
closely over the next few hours as the CAMs all disagree with
how to handle it.

Another possibility, is more development of the thermal ridge
leading to the previously mentioned capping inversion further
through the local area, similar to previous forecast iterations.
Looking at 700mb temps in the 07.12z HREF would suggest keeping the
10-12 C temps southwest of the I-94 corridor. This can be shown with
the current probabilities for 10 C temps or greater along the I-90
corridor of 40 to 70%. Additionally, will need to watch how much
instability manages to entrain itself across this region with fairly
substantial contamination has occurred from ongoing convection across
northern WI. Assuming that enough instability is present, damaging
wind gusts would be the primary threat with an organized MCS pushing
through roughly the I-94 corridor tonight with lower confidence in
it organizing further southwest. The degree to which the cap builds
in would determine the southwestern extent of this MCS overnight.
Widespread rainfall amounts of 0.5 to 1" would be expected with this
MCS with locally as high as 2-3" possible per the 13.12z HREF
ensemble max for QPF through Sunday morning. However, with the
progressive nature of these storms would expect any flooding
concerns to be very isolated.

The key takeaways from all of this would be that much of how the cap
and convection early in day affected it will determine how
convection will manifest later this evening and into the overnight.
Two scenarios are present with an MCS overnight within the vicinity
of the I-94 corridor being one possibility. However, uncertainty
remains in exactly how far northeast the cap develops through the
evening and overnight and if instability has been mitigated due to
earlier convection. Additionally, will need to be vigilant for a
secondary scenario with severe storms this evening if any outflow
boundaries from ongoing convection in central MN can manifest
anything. Damaging wind gusts will be a threat with both scenarios
but large hail cannot be ruled out with any quasi-discrete
convection when also considering mid-level lapse rates of around
7C/km.

Additional Storms, A Few Strong to Severe into Monday:

Sunday continues to trend more on the conditional side for any
severe weather with the aforementioned cap firmly in place during
the morning. With the lack of any shortwave energy, the main forcing
mechanism for any convection during the day on Sunday would be
residual outflow boundaries from prior convection overnight
Saturday. While the cap does try to erode towards peak heating,
would say that you are less likely to have any residual outflow
boundary later into the day with the MCV associated with tonight's
convection well south and east. Overall would anticipate with the
stronger cap earlier in the day and lack of forcing later into the
day would enable a drier trend but will hold onto some precipitation
chances (15-30% chance) when considering how much instability will
be present (4000-5000 J/kg of MLCAPE in the 13.15z RAP), not much
would be needed to initiate convection.

Further potential for strong to severe storms are possible Monday
and Monday night as additional pieces of weak shortwave energy push
through the region during the afternoon/evening hours dragging a
surface cold front along with it. Instability ahead of the boundary
looks fairly solid with MLCAPE values of 3000-4000 J/kg and more
robust shear profiles relative to this weekend in the 13.12z NAM
which would be fairly favorable for more organized severe storms
along this boundary. With the cap still a question as shown earlier
in the day in the 13.12z NAM but does try to erode by mid-day.
Consequently, the SPC has a Slight Risk (Threat level 2 of 5) for
their day 3 outlook to address this potential.

Heat Continues Through Monday:

With the aforementioned warmer air aloft building overnight and into
Sunday, zonal to northwesterly flow aloft coupled with
south/southwesterly surface flow will allow temperatures to trend
above normal for the weekend and Monday. Sunday likely will trend
warmer than today with 13.13z NBM having a 25th to 75th percentile
spread for highs at La Crosse of 90 to 94 degrees. With southerly
flow helping aid dewpoints in the lower to middle 70s on Sunday,
pretty good consensus that heat indices will near 100 degrees for
some locations for Sunday. Could still see some storms on Sunday
with any residual outflow boundaries that may be present so still
some potential for temperatures to remain cooler if storms develop,
but overall would expect temperatures to trend warmer in either
case. Saturday and Monday will likely trend warmer as well however,
with convection around probably will trend slightly cooler but still
above normal with heat indices in the 90s for most.

Drier, Cooler by Tuesday Through The End of the Week:

As we head into Tuesday, northerly flow will help aid in cooler air
to be advected into our region behind a cold front that progresses
through our region aided by a shortwave late Monday. Consequently, t
he 13.00z grand ensemble (GEFS/EC ensemble/Canadian ensemble)
generally trend temperatures below normal, having an inter-quartile
range of 72 to 77 degrees for highs on Wednesday at La Crosse with
similar degree of confidence throughout the rest of the week.
Additionally, as a surface high pressure pushes into the region mid-
week shown in the 13.12z GFS/EC/NAM, would expect minimal
precipitation chances from Wednesday through Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1242 PM CDT Sat Jul 13 2024

Outside of thunderstorm chances and brief IFR reduction
possibility, VFR conditions are expected to prevail through
this TAF period. Rather low confidence TAF this period with
uncertainty surrounding the evolution of upstream thunderstorm
activity and anticipated redevelopment this evening. Storms are
expected to develop across central and northern Minnesota,
dropping south into the local area tonight and have included a
prob30 at LSE for these chances. Amendments may be needed as
confidence in chances adapt this afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor
AVIATION...JAW
Hazardous weather outlook, Jul 13, 2:52 AM CST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
352 AM CDT Sat Jul 13 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
352 AM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible, especially this afternoon
and tonight. Damaging winds and locally heavy rainfall are the
primary hazards, but large hail is also possible.

Afternoon heat indices of 90 to 100 are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances continue Sunday through Monday, with the
higher chances on Monday. Storms could become strong to severe.

Afternoon heat indices of 90 to 100 are expected.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be requested at some point this weekend
through Monday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
July 13, 2:10 PM CST
Where
Wabasha County, 0.69 mi S of Kellogg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.310, -92.000

The mesonet station MN069 recorded a wind gust to 58 mph.

Hail, Winona

When
July 13, 3:43 PM CST
Where
Winona County, 3.14 mi SSW of Homer
Measured
1 in hail
Reported by
County Official
Coordinates
43.980, -91.600

Local officials reported quarter sized hail in the town of Pickwick.

Hail, Winona

When
July 13, 4:05 PM CST
Where
Winona County, 0.99 mi E of Lamoille
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$17,000
Reported by
County Official
Coordinates
44.000, -91.460

Local officials reported golf ball sized hail near Lamoille.

Hail, Winona

When
July 13, 4:28 PM CST
Where
Winona County, 0.5 mi E of Rollingstone
Measured
2 in hail
Property damage
$78,000
Crop damage
$55,000
Reported by
County Official
Coordinates
44.100, -91.810

Local officials reported 2 inch diameter hail near Rollingstone.

Hail, Winona

When
July 13, 4:35 PM CST
Where
Winona County, 0.69 mi S of Minnesota City
Measured
1.25 in hail
Reported by
Public
Coordinates
44.090, -91.750

The public reported half dollar sized hail near Minnesota City.

Hail, Winona

When
July 13, 4:38 PM CST
Where
Winona County, 1.21 mi SW of Minnesota City
Measured
2 in hail
Reported by
Public
Coordinates
44.090, -91.770

The public reported two inch diameter hail just southwest of Minnesota City.

Hail, Winona

When
July 13, 4:44 PM CST
Where
Winona County, 0.5 mi W of Goodview
Measured
2 in hail
Property damage
$85,000
Crop damage
$12,000
Reported by
Public
Coordinates
44.070, -91.710

The public reported 2 inch diameter hail in Goodview.

Hail, Dodge

When
July 13, 5:25 PM CST
Where
Dodge County, 0.85 mi NE of Kasson
Measured
0.75 in hail
Reported by
Public
Coordinates
44.040, -92.740

The public reported dime sized hail near Kasson.

Thunderstorm Wind, Dodge

When
July 13, 5:29 PM CST
Where
Dodge County, 0.5 mi W of Dodge Center
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
County Official
Coordinates
44.030, -92.860

Local officials reported power poles down near Dodge Center.

Thunderstorm Wind, Olmsted

When
July 13, 5:37 PM CST
Where
Olmsted County, 2.13 mi NNE of (Rst)rochester Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
43.950, -92.490

Local media reported several large tree limbs down in the southern portions of Rochester. Some of these tree limbs fell onto a house.

Hail, Winona

When
July 13, 5:40 PM CST
Where
Winona County, 0.69 mi S of Pickwick
Measured
1.5 in hail
Reported by
County Official
Coordinates
43.970, -91.490

Local officials reported ping pong ball sized hail south of Pickwick.

Hail, Winona

When
July 13, 5:45 PM CST
Where
Winona County, 0.5 mi W of Pickwick
Measured
1.75 in hail
Property damage
$23,000
Crop damage
$17,000
Reported by
County Official
Coordinates
43.980, -91.500

Local officials reported golf ball sized hail in Pickwick.

Thunderstorm Wind, Olmsted

When
July 13, 5:51 PM CST
Where
Olmsted County, 1.38 mi S of (Rst)rochester Muni
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
43.900, -92.500

The ASOS at Rochester International Airport recorded an 81 mph wind gust.

Thunderstorm Wind, Fillmore

When
July 13, 6:00 PM CST
Where
Fillmore County, 4.84 mi N of Washington
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.840, -92.350

Trained spotters measured a 74 mph wind gust.

Funnel Cloud, Fillmore

When
July 13, 6:03 PM CST
Where
Fillmore County, 1.65 mi WNW of Fillmore
Reported by
Emergency Manager
Coordinates
43.760, -92.300

Emergency management relayed a video of a funnel cloud northeast of Spring Valley.

Thunderstorm Wind, Fillmore

When
July 13, 6:25 PM CST
Where
Fillmore County, 2.13 mi SSW of Fountain
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.720, -92.140

The public reported downed trees and power poles in Fountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201331, 1199887, 1199888, 1201325, 1199889, 1199892, 1201326, 1201327, 1201333, 1201337, 1201330, 1201328, 1201334, 1201335, 1199886, 1201336.